September 28, 2016
PM Pain Relievers
Ask the Experts

PM Pain Relievers

by Berkeley Wellness  |  

Q: I take Tylenol PM to help me sleep. Are there any risks, such as liver damage, from taking it every day?

A: Yes. Such nighttime pain relievers contain a “first generation” antihistamine (usually diphenhydramine), which causes drowsiness.

Unless you need a pain reliever, you’re better off skipping the Tylenol (acetaminophen) and just taking the antihistamine (such as Benadryl or a generic). That’s what’s in most over-the-counter (OTC) sleep aids (such as Sominex or Unisom).

Acetaminophen can indeed cause liver problems if taken in high doses and/or with alcohol. It’s easy to inadvertently get harmful amounts, since acetaminophen is found in many headache and cold/flu remedies and other OTC drugs. It can also interact with certain other medications.

Nighttime pain relievers such as Advil PM and Motrin PM contain ibuprofen along with the antihistamine.

Ibuprofen also has potential side effects, so don’t take it in a sleep aid unless you also need pain relief.

Moreover, antihistamines such as diphenhydramine pose risks, especially for older people. They can reduce alertness, impair driving performance the next day (even if you don’t feel drowsy) and increase the risk of falls.

They can also cause short-term memory problems. And in men who have an enlarged prostate, they can worsen urinary retention.

Tolerance to the antihistamine’s sedative effect can develop fairly quickly, so don’t take it for more than three or four nights in a row. If you need a sleep aid every night, you should talk to your doctor.